Alabama, 2010Flash Flooding and Flooding in Alabama, March 10 to 12, 2010
March 10 to 12, 2010 · NWS BMX · 11 events in 6 counties and zones
A slow moving storm system caused a prolonged period of rainfall across a large part of Central Alabama. Showers and thunderstorms with moderate to heavy rain repeatedly developed and moved over the same areas, causing flash flooding, which transitioned into areal (and later, river) flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving storm system caused a prolonged period of rainfall across a large part of Central Alabama. Showers and thunderstorms with moderate to heavy rain repeatedly developed and moved over the same areas, causing flash flooding, which transitioned into areal (and later, river) flooding. The greatest storm total rainfall, which started late on March 9 and lasted until March 11, stretched across Shelby into Talladega County, where 6 to 8 inches of rain was reported. Three to 6 inches of rainfall was common across other portions of Central Alabama, especially the northern half.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 10, 4:11 AM CST, 17 minutes earlier.
Area forecast discussion, Mar 10, 4:11 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 AM CST WED MAR 10 2010
.DISCUSSION...TODAY THROUGH THURSDAY.
AS OF THIS WRITING...BAND OF STRONG CONVECTION WAS LOCATED RIGHT
ACROSS THE HEART OF THE FORECAST AREA. A STRONG SOUTHERLY LOW LEVEL
JET AND MID LEVEL TROUGH AXIS WERE PROVIDING PLENTY OF VERTICAL
MOTION AND MOISTURE CONVERGENCE OVER THE AREA. EXPECT THIS AREA TO
TRANSITION VERY SLOWLY NORTHWARD AND EASTWARD WITH TIME...BUT
TRAINING CELLS WILL OCCUR WELL AFTER SUNRISE....WITH LESSER
ORGANIZATION NOTED LATER. SEVERAL LOCATIONS HAVE RECEIVED 1-2
INCHES OF RAIN OVERNIGHT WITH ISOLATED AMOUNTS OVER 3 INCHES OR
MORE. NOT ALL AREAS WILL EXPERIENCE THE HEAVY RAIN TODAY... BUT
WITH MORE RAIN EXPECTED LATER THIS AFTERNOON AND TONIGHT...WILL
ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT TO AVOID ANY CONFUSION
TO THE AREAS AND TIMING OF RAIN.
A STRONG UPPER LEVEL STRAIGHT JET STREAM IS POSITIONED ALONG THE
NORTHERN GULF OF MEXICO. THIS JET WILL PUT CENTRAL ALABAMA UNDER
DIFFLUENT FLOW THROUGH THURSDAY. AS THE FIRST UPPER SYSTEM EXITS
THE AREA THIS MORNING...ANOTHER MORE POTENT MID LEVEL TROUGH SWINGS
ACROSS THE REGION THIS EVENING. SEVERAL THINGS COME INTO PLAY
BESIDES THIS TROUGH AND ADD TO THE POTENTIAL FOR STRONG STORMS AND
HEAVY RAIN. A SURFACE WARM FRONT WILL INCH TO THE AREA TODAY WITH
SURFACE DEW POINTS RISING INTO THE 60S SOUTHWEST AND THE LOW LEVEL
JET KICKS BACK UP THIS EVENING. UNSTABLE SURFACE CONDITIONS
DEVELOP NEAR AND SOUTH OF THE SURFACE WARM FRONT WITH SOME
SUPERCELLULAR STRUCTURE POSSIBLE. THEREFORE...WILL MENTION A
CHANCE OF SEVERE THUNDERSTORMS WEST OF A LINE FROM MONTGOMERY TO
TUSCALOOSA TO HALEYVILLE. THESE STRONGER STORMS MAY BE ISOLATED
EARLY THIS AFTERNOON AND INCREASE IN COVERAGE LATE THIS AFTERNOON
AND INTO THIS EVENING. THERE WILL BE A SMALL CHANCE OF DAMAGING
WINDS... HAIL...AND ISOLATED TORNADOES. ELSEWHERE...STRONG STORMS
ARE POSSIBLE BUT SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS.
HEAVY RAIN IS POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT AREA WIDE
WHERE ANOTHER 2 INCHES OR MORE WILL BE POSSIBLE IN A SHORT PERIOD
OF TIME.
.LONG TERM...FRIDAY THROUGH TUESDAY.
LARGE PIN-WHEELING UPPER LOW WILL HAVE AN EFFECT ON CENTRAL ALABAMA
WEATHER AT LEAST THROUGH THE WEEKEND. GFS/ECMWF HAVE ANOTHER SPOKE
ROTATING THROUGH THE FLOW ON FRIDAY AND HAVE ADDED 40-60 POPS. TRUE
COLD FRONT PUSHES ACROSS THE AREA FRIDAY WITH A RETURN TO MORE
SEASONAL TEMPERATURE READINGS THEREAFTER. WILL HAVE TO MONITOR
HOW CLOSE THE UPPER GETS TO NORTHERN ALABAMA AS THERE COULD BE A
SMALL CHANCE OF SHOWERS EVEN BEYOND SUNDAY.
&&
.AVIATION...06Z TAF DISCUSSION.
WEATHER PATTERN BECOMING SLIGHTLY CLEARER AT ISSUANCE WITH ALL SITES
AT IFR CIG-WISE...OR LOOKING TO GO IFR SHORTLY. VIS SHOULD REMAIN
MVFR EXCEPT DURING THE SHORT LIVED PERIODS OF HEAVIER RAIN WHEN
2SM COULD BE EXPERIENCED.
PATTERN LOOKS TO STAY FAIRLY STAGNANT...WHICH MEANS PRETTY CONSTANT
RA WITH SCATTERED TS THROUGH THIS TAF PERIOD. WENT WITH VCTS AT ALL
SITES BECAUSE OF THE ON AND OFF NATURE OF TS.
27
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 61 55 68 44 69 / 100 100 60 20 60
ANNISTON 62 55 70 47 71 / 100 100 60 20 60
BIRMINGHAM 64 57 72 48 70 / 100 100 50 20 60
TUSCALOOSA 70 59 75 48 70 / 100 100 30 20 50
CALERA 65 57 73 47 70 / 100 100 40 20 50
AUBURN 65 54 68 49 72 / 90 100 60 20 50
MONTGOMERY 70 59 75 49 74 / 100 100 40 20 50
TROY 69 57 74 48 73 / 90 100 60 20 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.
&&
75/75/27
Hazardous weather outlook, Mar 9, 7:22 PM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CST TUE MAR 9 2010
ALZ011>015-017>050-110124-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
722 PM CST TUE MAR 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG TO SEVERE STORMS ACROSS EAST LOUISIANA AND SOUTHERN
MISSISSIPPI MAY APPROACH CENTRAL ALABAMA WEDNESDAY AFTERNOON AND
EVENING. THESE STORMS SHOULD SLOWLY WEAKEN AS THEY TRACK EASTWARD
BUT COULD BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL AS
THEY MOVE ACROSS WESTERN ALABAMA.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY AS EARLY AS WEDNESDAY AFTERNOON.
27
Event by event
5 hail, 3 flash flood, 3 flood. Local standard time, as filed.
Flash Flood, Shelby
- When
- March 10, 4:28 AM CST to 10:30 AM CST
- Where
- Shelby County, 1.99 mi SE of Acton to 2.14 mi SE of Acton
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.331, -86.794
A period of heavy rain caused Bishop Creek to come out of its banks, and the water came up to the bottom of a few vehicles in the area. Flash flooding in the area later transitioned to long term areal flooding due to additional rainfall.
Flash Flood, Talladega
- When
- March 10, 7:45 AM CST to 10:30 AM CST
- Where
- Talladega County, 2.34 mi SW of Kahatchee to 1.78 mi SW of Kahatchee
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.196, -86.449
Six inches of water was flowing over McGowans Ferry Road near the Fayetteville community.
Flood, Shelby
- When
- March 10, 9:30 AM CST to March 12, 12:00 PM CST
- Where
- Shelby County, 0.98 mi SSE of Elvira to 2.27 mi WSW of Aldrich
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 33.308, -86.872
What began as flash flooding transitioned into widespread long term flooding across a large portion of Shelby County during the late morning of the 10th. Dozens of roads were closed across the county due to high water, and as many as ten roads were still closed two days later. The hardest hit area was the western portion of the county, especially around the Helena, Pelham, and Alabaster areas, where more than 8 inches of rain fell during the 3 day period. In Alabaster, several vehicles were overcome by high water, and the occupants briefly became trapped. Other communities that experienced flooding included Montevallo, Columbiana, Shelby, and Wilsonville.
Flood, Talladega
- When
- March 10, 9:30 AM CST to March 12, 12:00 PM CST
- Where
- Talladega County, 1.25 mi NNW of Childersburg to 4.74 mi WNW of Kahatchee
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 33.287, -86.377
What began as flash flooding transitioned into widespread long term flooding across a large portion of Talladega County during the late morning of the 10th. Dozens of roads were closed across the county due to high water, and several small bridges became washed out. The initial problem area on the morning of the 10th was the city of Sylacauga, but as the heavy rainfall shifted northward in the afternoon, the cities of Talladega and eventually Munford also experienced flooding issues. Other communities with reports of flooding included Childersburg, Winterboro, and Renfroe.
Flood, Blount
- When
- March 10, 3:56 PM CST to 8:00 PM CST
- Where
- Blount County, 1.21 mi NNW of Adville to 1.13 mi NNW of Adville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.896, -86.659
One foot of water was reported flowing over Deaver Walker Road, near the Locust Fork community.
Hail, Elmore
- When
- March 10, 3:58 PM CST
- Where
- Elmore County, 1.35 mi ESE of Wetumpka
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.540, -86.200
Hail, Lowndes
- When
- March 10, 3:58 PM CST
- Where
- Lowndes County, 1.17 mi E of Hayneville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.180, -86.580
Hail, Elmore
- When
- March 10, 4:10 PM CST
- Where
- Elmore County, 2.29 mi S of Butts Mill
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.537, -85.975
Hail, Sumter
- When
- March 10, 6:42 PM CST
- Where
- Sumter County, 4.85 mi S of Siloam
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.360, -88.266
Hail, Sumter
- When
- March 10, 6:50 PM CST
- Where
- Sumter County, 4.45 mi SW of Soctum Hill
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.359, -88.189
Flash Flood, Shelby
- When
- March 10, 9:00 PM CST to 10:00 PM CST
- Where
- Shelby County, 1.16 mi N of Pelham to 0.31 mi NE of Pelham
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.297, -86.820
After briefly letting up for a short time, another burst of heavy rainfall caused flash flooding in the city of Pelham. Several people had to be rescued from flooded townhomes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, March 10, 20101 death · 5 injured · $3.8 million · EF2 · 47 events
- Tornadoes and Flash Flood in Mississippi, March 10 to 11, 2010$462,000 · EF1 · 8 events
- Tornado and Hail in Missouri, March 10, 20101 injured · $313,000 · EF1 · 4 events
- Hail and Damaging Winds in Missouri, March 10, 2010$120,000 · 1.75 in hail · 39 events
- Flash Flood in Iowa, March 10, 2010$50,000 · 1 event
- Tornadoes and Hail in Missouri, March 10, 2010EF1 · 7 events
- Hail in Texas, March 10, 20101.75 in hail · 30 events
- Hail and Damaging Wind in Louisiana, March 10, 2010$15,000 · 2.75 in hail · 20 events
- Hail and Lightning Strike in Texas, March 10, 2010$2,000 · 1.5 in hail · 28 events
- Flooding in Iowa, March 10 to 16, 20101 injured · $12,000 · 9 events
- Tornado and Hail in Arkansas, March 10, 2010EF0 · 18 events
- Hail and Damaging Winds in Oklahoma, March 10, 20101 injured · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222360, 222365, 222172, 222345, 222374, 222376, 222377, 222381, 222384, 222393, 222372.